Indiana, 2021

Damaging Wind in Indiana, July 16, 2021

July 16, 2021 · NWS IND · 1 event in 1 county or zone

During the evening hours of July 16th, a series of pulse thunderstorms caused isolated damaging winds in Daviess county along with minor flooding where several rounds of storms impacted the same areas. A weakly rotating storm moved through southern Decatur county, but no reports of damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the evening hours of July 16th, a series of pulse thunderstorms caused isolated damaging winds in Daviess county along with minor flooding where several rounds of storms impacted the same areas. A weakly rotating storm moved through southern Decatur county, but no reports of damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 16, 1:50 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 16, 1:50 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
250 PM EDT Fri Jul 16 2021

.Short Term...(This afternoon through Saturday night)
Issued at 249 PM EDT Fri Jul 16 2021

Expecting shower and thunderstorm activity to increase over the next
few hours, as a mid level vorticity center drifts out of southern
Illinois. Earlier convective outflows has pushed the most unstable
air to near and south of the Ohio River, however with the
approaching wave, the air mass has been destabilizing over southwest
Indiana. Further destabilization over southern Indiana will probably
occur later this afternoon into early this evening, as the remnant
outflow drifts back north with the approaching wave. Modest amounts
of deep layer shear, along with the potential for enhanced helicity
values over the central and southern zones ahead of the wave, may
result in a high wind threat or rotation in any stronger storms that
may develop through this evening. In addition, high precipitable
waters around 1.80 inches may result in locally heavy rainfall
amounts.

Short term model guidance suggests this wave will move off to the
east by late tonight, so convective potential should diminish after
170600Z.

Based on above, will go with high PoPs into the late evening hours,
with PoPs tapering off after that.

Otherwise, diffuse frontal zone off to the north is expected to
drift south of the forecast area during the day Saturday. Will keep
some PoPs going through the day Saturday and on into Saturday
evening, to cover the passage of the surface front, and for a
lingering upper trough that will be sinking southward from the Great
Lakes.

Progged low level thicknesses generally support the GFS MOS
temperature guidance through the period, so little if any
adjustments planned there.

&&

.Long Term...(Sunday through Friday)
Issued at 249 PM EDT Fri Jul 16 2021

Upper disturbance will pivot southeast across central Sunday.
Despite lower precipitable water amounts from 1 to 1.5 inches and
the front to the south, enough instability and lift to support
isolated to scattered PM storms with the highest amounts south of
Interstate 70.

After that things should finally be able to dry out for at least a
couple of days with the help of surface high pressure. This should
allow river flooding to progress without being slowed down by more
rain. That said, an upper ridge over the west will promote northwest
flow aloft over the area. No big signals yet, but would not rule out
ridge riders that could bring convection back to the area late next
week.

Temperatures will start off below normal Sunday with afternoon highs
around 80 degrees under the influence of north and northwest winds
around Great Lakes high pressure. After that, should see seasonable
afternoon temperatures in the middle and upper 80s and overnight
lows in the 60s. It will also be less humid with dew points in the
60s instead of lower 70s like they have been.

&&

.Aviation...(161800Z TAF Issuance)
Issued at 1229 PM EDT Fri Jul 16 2021

IMPACTS:
- Scattered thunderstorm activity, mainly over the central and
southern terminals, roughly 161900Z-170300Z.
- Localized IFR ceilings, mainly over the northern terminals, will
lift and scatter out early this afternoon, but redevelop and expand
after dark tonight.
- Surface winds 190-220 degrees at 6-10 kts through this evening..

DISCUSSION: Expecting thunderstorm activity to increase in coverage
over the next few hours, as a mid level vorticity center
currently entering southwest Illinois, heads towards southwest
Indiana. Earlier convective outflows have pushed the most unstable
air to near and south of the Ohio RIver. As the wave approaches,
some of this more unstable air may advect back into southern zones
later this afternoon, so expecting the better potential for
convection directly impacting a terminal will be over the central
and southern areas. Brief IFR visibility restrictions and gusty
shifting winds are possible in and near stronger cells.

Convective potential should tail off later this evening, as the mid
level feature shifts off to the east.

Lingering localized IFR ceilings over the central and northern areas
should lift with modest boundary layer heating. However, IFR
ceilings expected to redevelop and expand with time after dark
tonight, as the winds drop off and low level moisture convergence
continues along a weak frontal zone nearby.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...JAS
Long Term...Koch
Aviation...JAS
Hazardous weather outlook, Jul 16, 2:42 AM EST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
342 AM EDT Fri Jul 16 2021

INZ021-028>031-035>049-051>057-060>065-067>072-170745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
342 AM EDT Fri Jul 16 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms are expected this afternoon through tonight. An
isolated strong or severe storm may be possible this afternoon
through tonight. Locally heavy rain and lightning will also be
possible with any storm through the period. Flooding could develop in
areas that see repeated storms and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible again Saturday and Sunday. Severe storms
are no expected at this time. Lightning is a threat with any
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Special weather statement, Jul 16, 2:04 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
304 PM EDT Fri Jul 16 2021

INZ062-063-070-071-161930-
Brown-Lawrence-Jackson-Monroe-
304 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE...
SOUTHWESTERN BROWN...NORTHEASTERN LAWRENCE AND NORTHWESTERN JACKSON
COUNTIES...

At 303 PM EDT, a strong thunderstorm was located near Bedford, moving
northeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Yellowwood Lake, Spurgeons Corner, Heltonville, Norman, Woodville
Hills, Elkinsville, Charles Deam Wilderness, Bartlettsville and
Story.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3888 8641 3892 8650 3920 8636 3904 8608
TIME...MOT...LOC 1903Z 216DEG 20KT 3892 8643

MK

The radar

The Evansville,IN radar (KVWX), 91 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Daviess

When
July 16, 2:20 PM EST
Where
Daviess County, 3 mi SE of Odon
Measured
51 kt (59 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
38.799, -86.941

A 59 mph thunderstorm wind gust was measured at this location. Small limbs were also broken off of Red and Silver Maple trees at the same location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960661.